The three-year effect of a single zoledronate infusion on bone mineral density and bone turnover markers following denosumab discontinuation in women with postmenopausal osteoporosis.
Bone. 2020 Jun 10;:115478 Authors: Makras P, Papapoulos SE, Polyzos SA, Appelman-Dijkstra NM, Anastasilakis AD
NTRODUCTION: In women with postmenopausal osteoporosis denosumab discontinuation is associated with rapid bone loss that could be potentially prevented by a single zoledronate infusion for two years. The longer-term effects, however, of zoledronate treatment are unknown. We aimed to study the effect of a single zoledronate infusion during the third year following denosumab discontinuation, in initially treatment-naive postmenopausal women who became osteopenic after 2.4 ± 0.2 years of denosumab therapy. METHODS: We report the 1-year follow-up results of a single arm observational extension of a previously reported 2-year multicenter prospective randomized clinical trial. The primary endpoint of this extension was the change in lumbar spine bone mineral density (LS-BMD); secondary endpoints were changes in femoral neck (FN)-BMD and markers of bone turnover (BTM) during the 3rd year from the zoledronate infusion. Changes are presented as mean and SEM. RESULTS: LS-BMD did not change significantly at year 3 (-1.2 ± 1.1%, p = 1.00) compared to year 2 and compared to baseline (-1.75 ± 1.44%, p = 1.00). FN-BMD values did not change while serum P1NP values decreased and CTX values remained unchanged during the third-year of the follow-up. In 4 of the 23 studied women BMD values returned to the osteoporotic range at 3 years. CONCLUSIONS: A single i.v. infusion of zoledronate 5 mg, given 6 months after the last injection of denosumab therapy maintains for three years BMD gains in the majority of patients previously treated with denosumab for an approximate period of 2.5 years. Follow-up of patients is, however, recommended because about one-fifth of treated women will require additional antiosteoporotic treatment. PMID: 32534221 [PubMed - as supplied by publisher]